Hail, Sedgwick
- When
- June 28, 5:38 PM MST
- Where
- Sedgwick County, 10 mi SSW of Sedgwick
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.800, -102.583
3 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 28, 12:45 PM MST, 4 hours 53 minutes earlier.
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 145 PM MDT SAT JUN 28 2003 SHORT TERM DISCUSSION: THINGS COMING TOGETHER FOR MAYHAPS A LITTLE WEATHER FOR LATER THIS AFTN AND TNT. SURFACE BASED MSTR HAS INCREASED ACROSS ALL OF ERN CO WITH DEWPOINTS IN THE MID 40S NEAR THE FOOTHILLS TO THE LOWER 50S ACROSS THE FAR PLAINS. GOOD HEATING TODAY WITH MSTR ALLOWING CAPES BETWEEN 1000-1500J/KG AROUND DEN AND IN EXCESS OF 2000J/KG ACROSS THE FAR NE PLAINS THIS AFTN. LOW LVL SHEAR PROFILE ALSO INCREASING...ESP OVER THE FAR NE WITH INCREASING SE WINDS AND HELICITITY VALUES UP OVER 150M2/S2. CU FIELDS ALREADY DEVELOPING OVER HIR TRRN...WHILE MUTANT LOOKING DEN CYCLONE ALREADY SHOWING NICE BOUNDARY FORMING RIGHT OVER THE DEN AREA. GIVEN UPPER LEVEL DISTURBANCE ACROSS NRN ROCKIES MOVING ACROSS CWA TNT...WARRANTS HIGH SCT POPS FOR TNT. SOME STORMS MAY ALSO GO SEVERE ESP ALONG BOUNDARIES AND ACROSS FAR NERN CO WITH BEST INSTABILITY AND HIGH SHEAR. LARGE HAIL IN EXCESS OF 1 DIAMETER AND EVEN ISOLD TORNADOES POSSIBLE ALONG BOUNDARIES AND WITH MCS POSSIBLE COMING OUT OF NEBRASKA TNT. SURFACE COLD FRONT WILL MOVE ACROSS ERN CO LATER TNT WITH INCREASING STRATUS/PATCHY F ACROSS MUCH OF THE PLAINS. PW VALUES INCREASE TO NEAR AN INCH SUNDAY AFTN...SO MORE HEAVY RAINERS ON SUNDAY. FCST SOUNDINGS SHOWING RATHER WEAK LOW LVL INVERSIONS SO SHOULDNT TAKE MUCH TO GET STORMS GOING AGAIN SUN AFTN. HIGHEST COVERAGE SHOULD IN/NR FOOTHILLS ALONG THETA-E RIDGE. THINGS A LITTLE MORE STABLE OVER THE FAR NERN PLAINS. COOLER ALL AREAS...ESP PLAINS SUN AFTN WITH READINGS ONLY IN THE 70S. ENTREKIN LONG TERM DISCUSSION: GRIDS SHOW NORTHWESTERLY FLOW ALOFT FOR THE FORECAST AREA FROM SUNDAY NIGHT INTO MONDAY MORNING...WITH THE UPPER RIDGE AXIS STILL WEST WEST OF THE COLORADO BORDER. THE JET LEVEL FLOW BECOMES WESTERLY BY MONDAY AFTERNOON AND CONTINUES THROUGH TUESDAY...WITH THE RIDGE AXIS RIGHT ACROSS THE FORECAST AREA BY MONDAY NIGHT. AT THE LOWER LEVELS...GRIDS SHOW AN EASTERLY COMPONENT IN THE BOUNDARY LAYER WIND SUNDAY EVENING. SOUTHEAST FLOW IS PROGGED MONDAY...WITH DENVER CYCLONE A GOOD BET. BY TUESDAY AFTERNOON...A LEE TROUGH IS PROGGED OVER THE PLAINS. THE SYNOPTIC SCALE FORCING IS WEAK DOWNWARD TO NEUTRAL FROM SUNDAY NIGHT THROUGH TUESDAY. CROSS SECTIONS SHOW DEEP MOISTURE SUNDAY EVENING FOR THE EASTERN 2/3RDS OF THE FORECAST AREA. MOISTURE HANGS ON PRETTY GOOD OVER THE PLAINS ON MONDAY...DRIER FOR THE MOUNTAINS. LATER MONDAY NIGHT AND ON TUESDAY...THE MOISTURE GETS SOMEWHAT SPARSE. CROSS SECTIONS SHOW DECENT POTENTIAL INSTABILITY SUNDAY EVENING INTO MONDAY AFTERNOON. GRIDS SHOW A PRETTY DECENT THETA-E AXIS OVER THE PLAINS SUNDAY NIGHT...THROUGH EARLY TUESDAY MORNING...THEN IT PUSHES OFF TO THE EAST OF THE BORDER BY TUESDAY AFTERNOON. THE BEST CAPE VALUES ARE INDICATED OVER THE PLAINS ON MONDAY LATE IN THE DAY. MAY UP POPS A BIT OVER THE FAR EAST ON MONDAY FOR LATE IN THE DAY. TUESDAY LOOKS PRETTY DRY. FOR TEMPERATURES...GRIDS SHOW HIGHS FRO MONDAY SIMILAR TO TODAYS AFTER A COOL DOWN ON SUNDAY. TUESDAYS READINGS LOOK ABOUT 2 TO 4 C WARMER THEN MONDAYS. IN THE EXTENDED PERIOD...WEDNESDAY THROUGH SATURDAY...MODELS ARE STILL SHOWING AN UPPER RIDGE AXIS RIGHT ACROSS THE FORECAST AREA WEDNESDAY AND THURSDAY. BY FRIDAY...THE RIDGE FLATTENS A BIT WITH AN UPPER TROUGH TO THE NORTH. GRIDS SHOW A BIT MORE MOISTURE BY LATE FRIDAY INTO SATURDAY. TEMPERATURES COOL A BIT AS WELL BY SATURDAY. WILL CONTINUE WITH DRYS FOR NOW...AND SEE WHAT HAPPENS WITH THE FUTURE SOLUTIONS. RJK .DEN...NONE.
COZ030>051-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1055 AM MDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 2 PM ACROSS THE HIGHER TERRAIN AREAS OF THE FOOTHILLS...PALMER DIVIDE AND CHEYENNE RIDGE REGIONS AFTER 2 PM...THEN SPREADING ACROSS THE REST OF NORTHEAST COLORADO TOWARDS LATE AFTERNOON AND EVENING. LOW LEVEL MOISTURE HAS INCREASED ACROSS MUCH OF THE PLAINS THIS MORNING WITH DEWPOINTS IN THE MID 40S ACROSS THE URBAN CORRIDOR AND LOWER 50S ACROSS THE FAR PLAINS OF COLORADO. AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL ALSO MOVE INTO THE REGION TONIGHT WHICH WILL ENHANCE THUNDERSTORM COVERAGE. ADDITIONAL FOCUS FOR STORMS THIS AFTERNOON WILL BE JUST EAST OF THE URBAN CORRIDOR WHERE A DENVER CYCLONE IS DEVELOPING THIS MORNING. STORMS ACROSS THE FAR NORTHEAST CORNER OF COLORADO WILL BE DELAYED UNTIL THIS EVENING AS STORMS FROM NEBRASKA MOVE INTO THE AREA. STORMS MAY BECOME SEVERE LATER THIS AFTERNOON AS THE ATMOSPHERE BECOMES QUITE UNSTABLE ALONG WITH CONSIDERABLE SHEAR PRESENT. LARGE HAIL AND EVEN AN ISOLATED TORNADO CAN BE EXPECTED WITH THESE STORMS...MAINLY EAST OF A LINE FROM DENVER TO GREELEY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE FOOTHILLS AND ADJACENT PLAINS BY EARLY AFTERNOON ON SUNDAY AND CONTINUE INTO THE EVENING. THE HIGHER MOUNTAINS AND EASTERN PLAINS CAN EXPECTED ISOLATED SHOWERS AND THUNDERSTORMS. HEAVY RAIN MAY A THREAT WITH SUNDAYS CONVECTION. AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE ISOLATED ACROSS THE FORECAST AREA ON MONDAY. BY TUESDAY ...DRIER AND WARMER CONDITIONS WILL MOVE INTO THE FORECAST AREA AND CONTINUE THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING OVER THE PLAINS OF EASTERN COLORADO. SWE/RJK
The Goodland radar (KGLD), 176 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
The combination of large hail and strong winds proved to be too much for crops in western Phillips County. One farmer had approximately 240 acres of wheat extensively damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368197, 5368196, 5368194, 5368195, 5368198.